Kentucky, 2003

Flood in Kentucky, June 13 to 14, 2003

June 13 to 14, 2003 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 13, 1:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 13, 1:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CDT FRI JUN 13 2003

MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES THROUGHOUT THE
FORECAST PACKAGE

ANALYZED SURFACE CHART AT MIDNIGHT DEPICTED A STATIONARY FRONT FROM
CENTRAL MO NORTHEAST INTO NORTHERN ILLINOIS THEN EAST INTO NORTHERN
OHIO. A WEAK SURFACE LOW WAS POSITIONED NEAR KCOU WITH A SURFACE
TROUGH EXTENDING SOUTHWEST INTO SOUTHCENTRAL TEXAS. WATER VAPOR
IMAGERY SHOWED A SHORTWAVE TROUGH MOVING ACROSS MO/AR AND A
SECONDARY ONE OVER NORTHWEST MO. SCATTERED SHOWERS AND THUNDERSTORMS
WERE ASSOCIATED WITH BOTH OF THESE.

THE NGM AND ETA DID THE BEST AT 00Z IN INITIALIZING BOTH OF THESE
SHORTWAVE TROUGHS VIA THE VORTICITY FIELDS...HOWEVER BY 06Z ALL THE
MODELS AVERAGE BOTH OF THESE INTO ONE VORTICITY MAXIMUM WITH THE
TIGHTEST SPIN OVER WESTCENTRAL MO WITH AN ELONGATED VORTICITY AXIS
EXTENDING INTO SOUTHEAST MO. VISUALLY THIS LOOKS FAIRLY CLOSE TO
WHAT IS HAPPENING PER THE WATER VAPOR IMAGERY. OF THE
GFS/ETA/NGM...THE NGM LOOKS TO BE DOING THE BEST CONCERNING THE
TIMING OF THIS FEATURE. THE GFS/ETA APPEAR TO BE A LITTLE TOO SLOW
AT 06Z. FOR TODAY INTO TONIGHT...WILL FOLLOW MORE CLOSELY TO THE NGM
OUTPUT. ONE ELEMENT THAT ALL THE MODELS ARE MISSING IS THE VERY
DISTINCT WEDGE OF DRIER AIR MOVING INTO MO/AR. FWC AT KFYV ARKANSAS
SUGGEST A BROKEN MID-CLOUD CEILING AT 06Z. ACTUALLY 06Z OBS AND
11-3.9 SATELLITE IMAGERY SHOW MOST OF NORTHWEST ARKANSAS EITHER
CLEAR OR MOSTLY CLEAR. INTERPOLATION OF THE MOVEMENT OF CLEARING
WOULD PLACE IT OVER AT LEAST THE SOUTHWESTERN PART OF MY CWA BY
MORNING AND PROBABLY A GOOD CHUNK OF THE  SOUTHERN HALF OF MY CWA BY
MID-DAY. THIS SHOULD YIELD HIGHER THAN GUIDANCE HIGH TEMPS...AND
WITH BETTER SURFACE HEATING A BETTER CHANCE OF SURFACE BASED
CONVECTION. AND WITH DRIER THAT FORECAST MID-LEVELS...A BETTER
SEVERE POTENTIAL.

THIS EVENING THE PREFERRED FASTER NGM IS MUCH DRIER THAN ITS GFS/ETA
COUNTERPARTS HAVING LESS THAN AN TENTH OF AN INCH QPF ACROSS THE
REGION. WHILE THIS WOULD MAKE SENSE GIVEN THE FASTER NGM SOLUTION OF
THE TRACK/SPEED OF THE CENTER OF THE UPPER SHORTWAVE TROUGH...THE
AFOREMENTIONED BETTER CHANCES OF SURFACE BASED CONVECTION...
ESPECIALLY IN THE SOUTH...MAY BE ABLE TO CONTINUE PAST SUNSET GIVEN
00Z IS THE EXPECTED TIMING OF THE PASSAGE OF THE SOUTHERN AXIS OF
THE SHORTWAVE TROUGH. WILL CONTINUE WITH SHOWER AND THUNDERSTORM
CHANCES FOR THIS EVENING...BUT WILL DROP THE PROBABILITY TO JUST
UNDER THE LIKELY CATEGORY.

SURFACE HIGH PRESSURE ENTERS THE REGION SATURDAY. THE QUESTION IS
HOW QUICKLY...IF AT ALL...DOES THE WRAPAROUND STRATOCU LAST. THE
FWC/MAV MOS GUIDANCE PRESENTS A MOSTLY CLOUDY TO CLOUD DAY ACROSS
THE REGION. RH TIME HIGH CROSS SECTIONS SUGGEST A VERY THIN CLOUD
LAYER WHICH MAY BE ABLE TO ERODE IN TIME. WILL PICK A COMPROMISE AND
GO /BECOMING PARTLY CLOUDY NORTHWEST/ AND MOSTLY CLOUDY ELSEWHERE.

THE DRY INFLUENCE OF THE HIGH PRESSURE LOOKS TO CONTINUE THROUGH AT
LEAST SUNDAY NIGHT VIA THE 00Z GFS RUN. AFTER THIS TIME THE
COMBINATION OF INCREASE LOW LEVEL MOISTURE AS THE CENTER OF THE HIGH
MOVE EAST OF THE REGION...AND PERIODIC WEAK IMPULSES SPIRALING
TOWARD THE REGION OFF A WEAK CUT-OFF UPPER LOW OVER THE ARKLATEXT
REGION MAY PROMPT PRECIPITATION. THE CHANCE OF PRECIPITATION SHOULD
INCREASE FROM MONDAY ONWARD AS THE UPPER LOW INCHES TOWARDS THE
REGION AND THE MOISTURE DEEPENS ACROSS THE AREA. WILL MENTION A
SLIGHT CHANCE OF TSRA MONDAY OVER SEMO...THEN CHANCE POPS OF TSRA
ALL LOCATIONS FROM TUESDAY ONWARD.

WILL ADJUST EXPECTED HIGH TEMPERATURES A LITTLE HIGHER ON THE
WEEKEND AND EARLY NEXT WEEK.

.PAH...NONE.

DFS
Hazardous weather outlook, Jun 12, 2:38 PM CST, 12 hours 22 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE QUAD
STATE LATE THIS AFTERNOON AND EARLY THIS EVENING...AND AGAIN LATE
TONIGHT.  NO SEVERE WEATHER IS EXPECTED...BUT ISOLATED AREAS OF
HEAVY RAINFALL WILL BE POSSIBLE WITH THE HEAVIER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE ON FRIDAY.  DAMAGING WINDS AND SOME LARGE HAIL...ALONG
WITH ISOLATED HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER
STORMS.  WIDESPREAD FLOODING PROBLEMS ARE NOT EXPECTED...BUT
TYPICALLY POOR DRAINING AREAS MAY EXPERIENCE A PERIOD OF HIGH
WATER...ESPECIALLY ACROSS WESTERN KENTUCKY.

THERE WILL BE CHANCE OF THUNDERSTORMS ACROSS WESTERN KENTUCKY AND
SOUTHEAST MISSOURI SATURDAY THROUGH MONDAY...AND ACROSS THE ENTIRE
QUAD STATE FOR TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
June 13, 3:00 AM CST to June 14, 6:00 PM CST
Where
Muhlenberg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

The Green River rose above flood stage at the Paradise Power Plant gage for a couple of days. The river crested a few inches above flood stage, causing minor flooding of low-lying fields near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359637.